Welcome Center  |   Log In  |   Register  |   Follow Us  Facebook  Twitter

Oral bisphosphonates linked to ocular side effects

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – A Canadian study confirms an increased risk of uveitis and scleritis in first-time users of oral bisphosphonates.

“Patients taking bisphosphonates must be familiar with the signs and symptoms of these conditions, so that they can immediately seek assessment by an ophthalmologist,” conclude the authors of the report in the Canadian Medical Association Journal online April 2.

Dr. Mahyar Etminan, of the University of British Columbia, Vancouver, and colleagues note that there have been several published reports of inflammatory eye conditions in connection with oral bisphosphonate use. To look into this, they conducted a retrospective study using the British Columbia Linked Health Database.

They identified 989,591 patients who saw an ophthalmologist between 2000 and 2007. Of these, 10,827 were first-time users of bisphosphonates, 55,444 were regular users and 923,320 were non-users.

The incidence rate of uveitis was 29 per 10,000 person-years among first-time bisphosphonate users compared with 20 per 10,000 person-years among non-users, the investigators found. Corresponding rates of scleritis were 63 versus 36 per 10,000 person-years.

These numbers translated to a significantly increased risk of uveitis (adjusted RR 1.45) and of scleritis (aRR 1.51) for patients starting bisphosphonate therapy compared with non-users, the report indicates.

“Bisphosphonate-induced uveitis and scleritis are potentially reversible conditions, if there is early intervention by an ophthalmologist,” Dr. Etminan and colleagues point out. “Our study highlights the need for clinicians to inform their patients about the signs and symptoms of scleritis and uveitis, so that prompt treatment may be sought and further complications averted.”

SOURCE:

Inflammatory ocular adverse events with the use of oral bisphosphonates: a retrospective cohort study

CMAJ 2012